Alert archive / Nebraska / Red Flag Warnings in 2024

Red Flag Warning 41, NWS Cheyenne, WY

October 26, 20244 counties in Wyoming; 7 counties in Nebraska

NWS Cheyenne, WY issued this red flag warning at Oct 26, 2024, 6:30 PM MDT for 4 counties in Wyoming; 7 counties in Nebraska. It took effect at Oct 27, 2024, 11:00 AM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 26, 2024, 6:30 PM MDT (00:30 UTC)
In effect from
Oct 27, 2024, 11:00 AM MDT
Expired
Oct 27, 2024, 6:00 PM MDT
In force
7 hr
Issued by
NWS Cheyenne, WY

Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 138 km from the middle of the area, began a volume at 00:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2024-10-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2024-10-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3372 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
138 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

069 
WWUS85 KCYS 270030
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
630 PM MDT Sat Oct 26 2024

...RED FLAG WARNING FOR PORTIONS OF SOUTHEAST WYOMING AND NEBRASKA
PANHANDLE SUNDAY...

NEZ434>436-WYZ417-418-432-433-271215-
/O.NEW.KCYS.FW.W.0041.241027T1700Z-241028T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
630 PM MDT Sat Oct 26 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 6 PM MDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 
432, 433, 434, 435, AND 436...

The National Weather Service in Cheyenne has issued a Red Flag
Warning, which is in effect from 11 AM to 6 PM MDT Sunday. 

* AFFECTED AREA...Fire weather zones 417...418 and 432 through
  436. 

* WIND...Southwest to west 15 to 20 mph sustained with gusts to 30
  to 35 mph.

* HUMIDITY...Afternoon humidity 10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
774 
WWUS85 KCYS 270946
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
346 AM MDT Sun Oct 27 2024

...RED FLAG WARNING FOR PORTIONS OF SOUTHEAST WYOMING AND
NEBRASKA PANHANDLE SUNDAY...

NEZ434>436-WYZ417-418-432-433-280000-
/O.CON.KCYS.FW.W.0041.241027T1700Z-241028T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
346 AM MDT Sun Oct 27 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
6 PM MDT THIS EVENING FOR GUSTY WINDS AND LOW HUMIDITY FOR FIRE
WEATHER ZONES 417, 418, 432, 433, 434, 435, AND 436...

* AFFECTED AREA...Fire weather zones 417...418 and 432 through 
  436. 

* WIND...Southwest to west 15 to 20 mph sustained with gusts to
  30 to 35 mph. 

* HUMIDITY...Afternoon humidity 10 to 15 percent.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
457 
WWUS85 KCYS 271946
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
146 PM MDT Sun Oct 27 2024

NEZ434>436-WYZ417-418-432-433-280000-
/O.CON.KCYS.FW.W.0041.000000T0000Z-241028T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
146 PM MDT Sun Oct 27 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...Fire weather zones 417...418 and 432 through 
  436. 

* WIND...Southwest to west 10 to 20 mph sustained with gusts 
  around 25 mph.

* HUMIDITY...Afternoon humidity 12 to 17 percent.

* IMPACTS...any fires that develop may spread rapidly. Outdoor 
  burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
826 
WWUS85 KCYS 272348
RFWCYS

URGENT - FIRE WEATHER MESSAGE
National Weather Service Cheyenne WY
548 PM MDT Sun Oct 27 2024

...RED FLAG WARNING EXPIRES AT 6 PM THIS EVENING...

NEZ434>436-WYZ417-418-432-433-280100-
/O.EXP.KCYS.FW.W.0041.000000T0000Z-241028T0000Z/
Pine Ridge/Nebraska National Forest-
Box Butte/South Sioux/Niobrara River-
Lower North Platte River Basin/Scottsbluff National Monument-
Niobrara/Lower Elevations of Converse/Thunder Basin National
Grassland-
Middle North Platte River Basin/Niobrara and Converse High Plains-
Bordeaux/Chugwater/Wheatland-Goshen/Middle-
Lower North Platte River Basin-
548 PM MDT Sun Oct 27 2024

...RED FLAG WARNING WILL EXPIRE AT 6 PM MDT THIS EVENING FOR GUSTY
WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 417, 418, 432, 433,
434, 435, AND 436...

Winds are easing and late afternoon humidity is slowly recovering.
Therefore...the Red Flag Warning will be allowed to expire on 
time at 6 PM.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this red flag warning went out at Oct 26, 5:33 PM MDT, 57 minutes earlier. Its key messages:

  • Warm, dry, and breezy conditions are expected through the weekend.
  • Increasing snow chances for much of the region early next week as a potent system moves through the region.
Area forecast discussion, Oct 26, 5:33 PM MDT, 57 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
533 PM MDT Sat Oct 26 2024

.KEY MESSAGES...

- Warm, dry, and breezy conditions are expected through the
  weekend.

- Increasing snow chances for much of the region early next week
  as a potent system moves through the region.

&&

.SHORT TERM /THROUGH MONDAY NIGHT/...
Issued at 240 PM MDT Sat Oct 26 2024

Current Visible Satellite loop and surface observations across
the area show a pleasant Saturday afternoon across southeast
Wyoming and western Nebraska. A few bands of clouds are pushing
eastward across the area with no precip detected on KCYS radar.
Temperatures are currently in the mid 60s to mid 70s which
should be pretty close to our highs for the day. A weak
shortwave over the far western Dakotas is forecast to dig south
across the central high plains. Other than cloud cover and some
gusty winds, not much impact is expected with this feature.
Overnight low temperatures will be tricky tonight since guidance
has trended quite a bit lower with some locations in the mid
20s. Did not go quite that low, but kept lows in the 30s for
most of the eastern plains with upper 20s to low 30s for the
more sheltered valleys. Little change for Sunday as the upper
level ridge axis begins to slide to the east of the area.
Increasing mid to high cloud cover is expected as southwest flow
develops over the area along with surface winds shifting into
the south. Both of these factors will likely result in slightly
cooler temperatures. However, still expect temperatures to be
above average.

As we head into early next week, all models and ensembles show
a broad upper level trough moving onshore and into the Great
Basin region late on Monday. This feature is expected to bring
an end to the recent warm weather streak going all the way back
to mid September, and start the shift in the longwave pattern.
For Monday, expect one last warmish day with highs in the low to
mid 70s across much of the area. Some cooler air will begin to
work its way into central Wyoming during the day with
temperatures lowering into the 50s and 60s with increasing cloud
cover and windy conditions ahead of the main cold front. Any
precipitation will likely hold off until the late evening hours
or Monday night for Carbon, Albany, and Converse Counties.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
Issued at 227 PM MDT Sat Oct 26 2024

Main focus of the long term involves a strong Pacific trough moving
into the Rockies bringing much colder temperatures and the chance
for widespread precipitation.

By Tuesday, the upper-level trough will just be making it into the
CWA, pushing across the Rockies through the day Wednesday. Although
this is a large Pacific trough with ample moisture, it is a
positively tilted trough with a lack of any closed upper-level
low. This along with the fact that there are no vertically
stacked lows points to this being a weaker system with perhaps
low to moderate impacts expected across the forecast area.
Models are in fairly good agreement regarding timing of
precipitation, however, discrepancies between the GFS and ECMWF
with where lee cyclogenesis occurs have lead to differences in
QPF amounts. The deterministic ECMWF puts the surface low in
southeast Colorado, while ensemble members show some
uncertainty, putting the low in either central or southeast
Colorado. Regardless, this solution favors more precipitation as
this system pushes ample wrap around moisture into the CWA. The
deterministic GFS, on the other hand, shows the surface low
developing in northeast Colorado, with GEFS members showing more
of an east-central Colorado development zone. Again, this
slight positioning adjustment yields roughly the same result,
with lower QPF amounts as much of the CWA gets dry slotted.

At this point, the highest confidence in snowfall accumulations is
in the high terrain, including the North Laramie Range and even the
Pine Ridge. North facing slopes like the ones just mentioned, will
see ample upslope flow from northerly flow on the back side of the
low. The Pine Ridge could see a few inches of accumulation, while
the North Laramie Range will see enough accumulation to likely
warrant a winter headline of some sort. The same can be said for the
Snowy and Sierra Madre Range. Areas outside of the high terrain will
also see some snow, although the most likely areas for accumulation
will be west of the Laramie Range. Laramie and Rawlins could pick up
a few inches of snow from this storm. Areas east of the Laramie
Range and south of the Pine Ridge could see some flakes, but
accumulations will be minimal at best. Again, snowfall totals will
likely be heavily dependent on which model solution comes to
fruition.

The most amount of certainty with this storm lies in the much colder
temperatures expected after the passage of the cold front.
Temperatures will be below average with highs in the 30s and 40s on
Tuesday and Wednesday. Overnight lows will be below freezing, giving
the CWA its first taste of winter-like weather. Temperatures will
rebound back to about average for the remainder of the week with
drier conditions.

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 531 PM MDT Sat Oct 26 2024

VFR expected for all terminals through the forecast period.
Winds will subside this evening, with some terminals
experiencing VRB winds overnight. By midday Sunday, wind gusts
will begin to creep upward, with gusts to 20-25 knots during the
afternoon hours prior to 0Z Monday.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.

&&

SHORT TERM...TJT
LONG TERM...SF
AVIATION...BW
Hazardous weather outlook, Oct 26, 3:28 AM MDT, 15 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
328 AM MDT Sat Oct 26 2024

NEZ002-003-019>021-054-055-095-096-WYZ101>119-270930-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
328 AM MDT Sat Oct 26 2024

This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming...south central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Warm, dry, and breezy conditions are expected through the weekend.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Increasing snow chances for much of the region early next week as
a potent system moves through the region.

.Spotter information statement...

Spotter activation will not be needed.

Nearby

Red Flag Warnings in Nebraska, 2024Red Flag Warnings in Wyoming, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.